Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 153, NWS Denver/Boulder, CO

August 7, 2015Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2015, 2:54 PM MDT for Morgan County, Weld County, Colorado. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2015, 2:54 PM MDT (20:54 UTC)
Expired
Aug 7, 2015, 3:45 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 76 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:15 PM MDTHAIL 1.75Jackson Reservoir, CO
Aug 7, 3:30 PM MDTHAIL 1Jackson Reservoir, CO
Aug 7, 3:45 PM MDTHAIL 36 N Wiggins, COACTUAL MEASUREMENT WAS 3.5 INCHES IN DIAMETER
Aug 7, 3:53 PM MDTHAIL 11 Wnw Weldona, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3310 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS55 KBOU 072054
SVRBOU
COC087-123-072145-
/O.NEW.KBOU.SV.W.0153.150807T2054Z-150807T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEASTERN COLORADO...
  NORTHWESTERN MORGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 345 PM MDT

* AT 254 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JACKSON
  RESERVOIR...OR 20 MILES NORTHWEST OF FORT MORGAN...MOVING NORTH AT
  10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GOODRICH...RIVERSIDE RESERVOIR...ORCHARD...JACKSON RESERVOIR AND
  WELDONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4030 10428 4042 10430 4052 10430 4057 10415
      4054 10394 4027 10392 4031 10414
TIME...MOT...LOC 2054Z 178DEG 10KT 4039 10414 

HAIL...1.00IN
WIND...<50MPH

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:09 AM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 10:09 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1009 AM MDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 1011 AM MDT FRI AUG 7 2015

AT THIS POINT IN TIME IT IS DIFFICULT TO FIND ANY REASON TO MAKE
ANY SUBSTANTIAL CHANGES TO THE GRIDS. QUASIGEOSTROPHIC ASCENT
WILL EXIST THROUGHOUT THE DAY AND INTO THE NIGHTTIME HOURS OVER AT
LEAST THE EASTERN SECTIONS OF THE AREA SO THIS SHOULD AID IN ANY
PRECIPITATION DEVELOPMENT. ON THE OTHER HAND SUBSTANTIAL MIDDLE
AND HIGH LEVEL CLOUDINESS WILL DO LITTLE TO AID IN CONVECTIVE
DEVELOPMENT THIS AFTERNOON AND EVENING. SHOULD THINGS GET
GOING... HIGH DEW POINTS AND DECENT VERTICAL WIND SHEAR GENERALLY
EAST OF THE URBAN CORRIDOR WILL KEEP THE THREAT OF SEVERE
THUNDERSTORMS AND HEAVY RAINS OVER THAT AREA THROUGH THE
EVENING...AS IS PRESENTLY FORECAST. DEW POINTS AND PRECIPITABLE
WATER NUMBERS UP AGAINST THE MOUNTAINS ARE LESS IMPRESSIVE

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 340 AM MDT FRI AUG 7 2015

THERE IS PRETTY GOOD AGREEMENT THAT A DISTURBANCE WILL MOVE ACROSS
NE COLORADO THIS AFTN IN SWLY FLOW ALOFT WITH SOME WK QG ASCENT.
MEANWHILE PRECIPITABLE WATER VALUES ARE FCST TO INCREASE AS WELL
ESPECIALLY OVER NERN CO AS SELY LOW LVL FLOW ALLOWS FOR DEEPER
MOISTURE OVER SWRN KS/SERN CO TO MOVE ACROSS THE PLAINS.  OVERALL
BELIEVE THE NAM/ECMWF HAVE A BETTER HANDLE ON DEEPER LOW LVL
MOISTURE ACROSS NERN CO VS THE HRRR/RAP WHICH MIX THINGS OUT TOO
MUCH.  THUS EXPECT CAPES BY AFTN WILL BE ABV 3000 J/KG ACROSS THE
PLAINS WITH LOWER VALUES 1000-1500 J/KG ALONG THE FRONT RANGE URBAN
CORRIDOR. WITH FAVORABLE SHEAR PROFILE WILL PROBABLY SEE A FEW SVR
TSTMS ACROSS THE PLAINS THIS AFTN INTO THE EARLY EVENING HOURS.
OVER THE HIGHER TERRAIN WILL KEEP IN SCT TSTMS FOR THIS AFTN AS
SUBTROPICAL MOISTURE INCREASES.  AS FOR HIGHS 850-700 TEMPS CHANGE
LITTLE FROM THU SO READINGS OVER NERN CO MAY STILL RISE BACK INTO
THE LOWER TO MID 90S.

FOR TONIGHT TSTMS WILL CONTINUE OVER THE PLAINS THROUGH THE EVENING
HOURS BUT SHOULD GRADUALLY END BEFORE MIDNIGHT.  OVER THE HIGHER
TERRAIN WITH PRECIPITABLE WATER VALUES CONTINUING TO RISE OVERNIGHT
MAY SEE SOME LINGERING SHOWERS AND A FEW TSTMS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 340 AM MDT FRI AUG 7 2015

A WETTER THAN NORMAL PERIOD APPEARS TO BE SHAPING UP FOR COLORADO
AS UPPER LEVEL RIDGING IS GOING TO BE ACCOMPANIED BY A DECENT
PLUME OF SUB-TROPICAL MOISTURE. EACH OF THE MEDIUM RANGE MODELS
ARE IN AGREEMENT WITH POSITIONING AND EVOLUTION OF THE UPPER RIDGE
THAT WILL DOMINATE THE WEATHER OVER THE SOUTH-CENTRAL UNITED
STATES WHILE EACH MODEL HAS A LITTLE DIFFERENT IDEA ON HOW TO
HANDLE AN UPPER TROUGH THAT MOVES ASHORE OVER THE PACIFIC
NORTHWEST BETWEEN NEXT MONDAY AND WEDNESDAY. THESE MODEL
DIFFERENCES WILL HAVE LITTLE IMPACT ON THE COLORADO FORECAST AS
THE SUB-TROPICAL MOISTURE PLUME IS FUNNELED BETWEEN THE TROUGH AND
RIDGE. WINDS ALOFT UNDER THE UPPER RIDGE ARE GOING TO BE WEAK
WHICH COULD LEAD TO SLOW MOVEMENT WITH THE SCATTERED THUNDERSTORMS
THAT DEVELOP. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL IS GOING TO
NEED MONITORING. IT SEEMS THAT EACH AFTERNOON FROM SATURDAY
THROUGH NEXT THURSDAY IS GOING TO HAVE THE CHANCE FOR AFTERNOON
AND EVENING CONVECTION. THE POSSIBILITY OF HEAVIER PRECIPITATION
SEEMS TO FAVOR THE PALMER DIVIDE OVER THE WEEKEND AND THEN THE FAR
EASTERN PLAINS EARLY NEXT WEEK. MOUNTAIN AREAS COULD GET DECENT
AREAS OF RAIN JUST ABOUT EVERY AFTERNOON. TEMPERATURES WILL BE
AROUND SEASONAL NORMALS FOR THE SECOND WEEK OF AUGUST.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1011 AM MDT FRI AUG 7 2015

NO MAJOR CHANGES IN THINKING ARE ANTICIPATED IN THE UPCOMING TAFS.
HRRR DATA IS SHOWING SOME HINTS OF A DENVER CYCLONE AROUND MIDDAY
...THE POSITION OF WHICH WILL IMPACT WINDS AT THE AREA TERMINALS.
WITH DRIER AIR NEARER THE MOUNTAINS THUNDERSTORMS THAT FORM THERE
WILL BE CAPABLE OF PRODUCING DECENT WIND GUSTS AND PROBABLY LESS
RAIN THAN THOSE FURTHER EAST. DRAINAGE WINDS EXPECTED OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...ET
SHORT TERM...RPK
LONG TERM...DANKERS
AVIATION...ET
Hazardous weather outlook, Aug 7, 11:03 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1103 AM MDT FRI AUG 7 2015

COZ030>051-081715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1103 AM MDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE OUTLOOK AREA TODAY WILL SEE MORE SHOWER AND THUNDERSTORM
ACTIVITY THAN HAS BEEN THE CASE THE LAST COUPLE OF DAYS AS AN
UPPER LEVEL DISTURBANCE CROSSES OVER THE STATE. ENOUGH SHEAR AND
INSTABILITY EXIST OVER THE NORTHEAST COLORADO PLAINS TO KEEP A
THREAT OF SEVERE THUNDERSTORMS OVER THOSE LOCALES LATER THIS
AFTERNOON AND EXTENDING INTO THE EVENING. HEAVY RAINS ARE ALSO
POSSIBLE IN THESE AREAS EAST OF THE URBAN CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL REMAIN WARM AS AN UPPER LEVEL RIDGE WILL BUILD
NORTHWARD FROM THE SOUTHERN PLAINS OVER THE ROCKIES. THERE WILL
STILL BE ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS THIS
WEEKEND. IT WILL BE A LITTLE WARMER AND DRIER BY THE MIDDLE OF
THE WEEK THOUGH THERE WILL STILL BE A LOW LEVEL OF THUNDERSTORM
ACTIVITY AND THE STORMS THAT DO DEVELOP COULD BE SLOW MOVING WITH
LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 2 PM OVER
THE PLAINS.

ET/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:42 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld33 min
Aug 7, 4:05 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert25 min
Aug 7, 4:17 PM MDTAreal Flood AdvisoryBOUMorgan118 min
Aug 7, 4:21 PM MDTTornado WarningBOUMorgan24 min
Aug 7, 4:28 PM MDTSevere Thunderstorm WarningBOUElbert32 min
Aug 7, 4:39 PM MDTSevere Thunderstorm WarningBOUMorgan51 min
Aug 7, 5:14 PM MDTTornado WarningBOUMorgan31 min
Aug 7, 5:32 PM MDTAreal Flood AdvisoryBOUMorgan118 min
Aug 7, 5:33 PM MDTSevere Thunderstorm WarningBOULogan, Morgan42 min
Aug 7, 5:44 PM MDTSevere Thunderstorm WarningBOUMorgan31 min
Aug 7, 5:50 PM MDTTornado WarningBOUAdams, Arapahoe, Washington40 min
Aug 7, 5:55 PM MDTSevere Thunderstorm WarningBOUWashington50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.